Alert archive / Alabama / Tornado Warnings in 2020
Tornado Warning 36, NWS Huntsville, AL
NWS Huntsville, AL issued this tornado warning at Aug 28, 2020, 5:25 PM CDT for Cullman County, Morgan County, Alabama. It was in force for 35 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 28, 2020, 5:25 PM CDT (22:25 UTC)
- Expired
- Aug 28, 2020, 6:00 PM CDT
- In force
- 35 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Tornado
- Radar indicated
Counties Cullman County, AL, Morgan County, AL
The radar
The Northeast Alabama radar (KHTX), 107 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 28, 5:25 PM CDT | TSTM WND DMG | 7 Wnw West Point, AL | MOBILE HOME DAMAGE ON CR 1059 AND TREES DOWN AS WELL. |
| Aug 28, 5:27 PM CDT | TORNADO | 9 Wnw West Point, AL | NWS HUNTSVILLE STORM SURVEY CONCLUDED THAT THE DAMAGE IN NORTHWESTERN CULLMAN COUNTY WAS CONSISTENT WITH AN EF-1 TORNADO WITH WINDS OF 87 MPH. |
| Aug 28, 5:40 PM CDT | TSTM WND DMG | 5 N South Vinemont, AL | TREES DOWN NORTH OF THE AIRPORT IN VINEMONT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 28, 3:46 PM CDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.4 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 981 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 576 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted.
641
WFUS54 KHUN 282225
TORHUN
ALC043-103-282300-
/O.NEW.KHUN.TO.W.0036.200828T2225Z-200828T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Huntsville AL
525 PM CDT Fri Aug 28 2020
The National Weather Service in Huntsville Alabama has issued a
* Tornado Warning for...
Northwestern Cullman County in north central Alabama...
Southwestern Morgan County in north central Alabama...
* Until 600 PM CDT.
* At 525 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Sardis, or 13 miles southwest of Hartselle, moving
east at 30 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Cullman, Hartselle, Falkville, Vinemont, West Point, Lacon, Jones
Chapel, Massey, Cole Springs and Battleground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3434 8711 3444 8685 3422 8671 3420 8709
TIME...MOT...LOC 2225Z 250DEG 26KT 3427 8705
TORNADO...RADAR INDICATED
HAIL...<.75
$$
GH1 follow-up statement
400
WWUS54 KHUN 282251
SVSHUN
Severe Weather Statement
National Weather Service Huntsville AL
551 PM CDT Fri Aug 28 2020
ALC043-103-282301-
/O.EXP.KHUN.TO.W.0036.000000T0000Z-200828T2300Z/
Cullman AL-Morgan AL-
551 PM CDT Fri Aug 28 2020
...THE TORNADO WARNING FOR NORTHWESTERN CULLMAN AND SOUTHWESTERN
MORGAN COUNTIES WILL EXPIRE AT 600 PM CDT...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, damaging winds remain likely and a Severe
Thunderstorm Warning remains in effect for the area.
A Tornado Watch remains in effect until 800 PM CDT for north central,
northeastern and northwestern Alabama.
LAT...LON 3434 8711 3444 8685 3422 8671 3420 8709
TIME...MOT...LOC 2251Z 250DEG 26KT 3433 8685
$$
GHWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Aug 28, 3:22 PM CDT, 2 hours 3 minutes earlier.
Area forecast discussion, Aug 28, 3:22 PM CDT, 2 hours 3 minutes before
Area Forecast Discussion National Weather Service Huntsville AL 322 PM CDT Fri Aug 28 2020 .NEAR TERM...(Remainder of today and tonight) Issued at 322 PM CDT Fri Aug 28 2020 Several broken bands of showers and thunderstorms will continue to progress eastward across the region this afternoon, in the broader circulation around TD Laura, as it lifts northeastward into western KY. Very little has changed with the kinematic and thermodynamic assessments made in the morning update, and the risk for brief tornadoes and strong convective wind gusts will continue to shift eastward with the broken bands and embedded supercells. Models still suggest that the mid-level vorticity lobe related to Laura will open into a trough overnight, as it spreads rapidly eastward across southern KY and into the southern Appalachians. A final band of moderate/heavy rain and embedded thunderstorms (marking the outer edge of the remnant low-level circulation) is currently developing from east-central AR into southwestern TN, and this feature will likely spread slowly southeastward across the region this evening and early Saturday morning. However, deep-layer flow will veer sharply to the northwest as the trough advances into the southern Appalachians, and this should end the threat for widespread precipitation across the southeastern portion of the CWFA between 09-12Z. The magnitude of both deep-layer and low-level shear depicted in forecast soundings suggest that at least a limited threat for brief mesocyclones/tornadoes will persist along the final rainband well into the evening, in spite of the nocturnal decrease in instability. The potential for flash flooding will also continue, especially in saturated portions of northwest AL, and the FFA will remain in effect through 3 AM CDT. Otherwise, we anticipate a gradual decrease in southwesterly gradient flow through sunrise, but the combination of elevated winds and low stratus clouds will keep temperatures in the l-m 70s. .SHORT TERM...(Saturday through Monday) Issued at 322 PM CDT Fri Aug 28 2020 A few lingering pockets of light rain will be possible across mainly the southeastern half of the forecast area after sunrise on Saturday. However, this should be fairly short-lived and we otherwise anticipate a dry and warmer day. Northwest flow aloft will advect a drier mid-level airmass into the region, resulting in clearing skies and allowing temperatures to warm back into the u80s-l90s. To our north, a cold front related to a northern stream trough across southern Ontario/Quebec will drift southeastward across the OH Valley during the day, and may initiate a few showers and thunderstorms which could potentially spread as far southeastward as northern TN before dissipating Saturday evening. Meanwhile, to our west, we expect to see the rapid development of deep convection across eastern KS/OK late Saturday afternoon, which will likely grow upscale into a fairly large MCS over the Ozarks Saturday evening, as a shortwave trough digs southeastward across MO. It is becoming increasingly likely that this complex of thunderstorms will spread southeastward, perhaps reaching the TN Valley early Sunday morning. At least one or perhaps a couple of clusters of thunderstorms (potentially initiated by outflow from the initial system) will shift east-southeastward through the region Sunday afternoon and night as the aformentioned shortwave trough tracks eastward across KY. The active pattern will also persist into the day on Monday, as another mid-level disturbance may initiate a second MCS that could drop southeastward into the TN Valley from the central Plains. Conditions appear favorable for strong storms throughout the period, given bulk shear in the 20-30 knot range and moderately strong instability. However, due to uncertainty in timing of each complex, we have kept POPs generally in the 60-70% range. Highs should reach the mid 80s both Sunday and Monday, with lows in the l-m 70s. .LONG TERM...(Monday night through Thursday) Issued at 322 PM CDT Fri Aug 28 2020 The remnants of tropical system Laura by the start of this period should be located east of Labrador, heading further eastward across the north Atlantic. A frontal boundary draped SW from that system will extend from eastern Oklahoma, across the Tennessee Valley and the Carolina's coast. Convergence and lift along this boundary, and deep moisture will bring scattered to widespread showers and thunderstorms on Tuesday. The front will move northward Tue night into Wed as upper ridging reamplifies somewhat. This should result in rain chances lowering somewhat for the mid and latter half of the week. With moisture persisting, maintained a diurnal trend, with higher rain chances during the day for the Wed-Fri timeframe. Daily high and low temperatures for the extended should remain in the mid/upper 80s, with night time lows in the upper 60s and lower 70s. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1258 PM CDT Fri Aug 28 2020 Several bands of SHRA/TSRA are expected to shift eastward across the region today and tonight, in the circulation around TD Laura. Based on latest radar data, we have introduced TEMPO groups to address the initial rainband, which will impact MSL/19-22Z and HSV/20-24Z. However, additional showers and thunderstorms may develop on either side of the primary band, so amendments may be required this aftn. A more widespread area of rain and embedded TSRA will shift eastward across the region this evening and overnight, warranting SHRA/VCTS as the prevailing weather condition btwn 00-07Z. It does appear as if the western edge of this precipitation will quickly shift eastward prior to sunrise, and a dry forecast was maintained for the 07-18Z timeframe. Recent trends in surface observations suggest that the low stratus deck will also continue to lift to low-VFR levels and become more scattered as the aftn progresses, but very low (perhaps IFR- level) cigs may return in the wake of rainfall early Saturday morning. Brisk SSW flow in the 15G25 knot range will persist today, before veering to WSW and subsiding overnight. Although this will reduce the threat for LLWS, strong flow of 30-35 knots is anticipated in the 1500-2000 ft layer thru 07Z. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...Flash Flood Watch through late tonight for ALZ001>005. TN...Flash Flood Watch through late tonight for TNZ076-096. && NEAR TERM...70/DD SHORT TERM...70/DD LONG TERM...RSB AVIATION...70/DD For more information please visit our website at weather.gov/huntsville.
Hazardous weather outlook, Aug 28, 5:14 PM CDT, 11 minutes before
Hazardous Weather Outlook National Weather Service Huntsville AL 514 PM CDT Fri Aug 28 2020 ALZ001>005-TNZ076-096-291100- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Moore-Lincoln- 514 PM CDT Fri Aug 28 2020 ...FLASH FLOOD WATCH IN EFFECT UNTIL 3 AM CDT SATURDAY... ...TORNADO WATCH 467 IN EFFECT UNTIL 8 PM CDT THIS EVENING... This Hazardous Weather Outlook is for north central Alabama, northwest Alabama and southern middle Tennessee. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Flash Flood Watch. Remnant tropical bands of heavy rainfall and thunderstorms will continue to move eastward across the area into the late evening hours. A few severe storms are possible capable of damaging wind gusts and brief tornadoes. Locally heavy rainfall may also lead to excessive rainfall and localized flash flooding in a few locations. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. After a diminishing coverage of thunderstorms Saturday, a frontal boundary will stall over the area from Sunday into early next week. This will bring additional chances of thunderstorms each day. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management personnel is requested through the late evening hours. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. ALZ006>010-016-TNZ097-291100- Madison-Morgan-Marshall-Jackson-DeKalb-Cullman-Franklin TN- 514 PM CDT Fri Aug 28 2020 ...TORNADO WATCH 467 IN EFFECT UNTIL 8 PM CDT THIS EVENING... This Hazardous Weather Outlook is for north central Alabama, northeast Alabama and southern middle Tennessee. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Remnant tropical bands of heavy rainfall and thunderstorms will continue to move eastward across the area through the evening hours. A few severe storms are possible capable of damaging wind gusts and brief tornadoes. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. After a diminishing coverage of thunderstorms Saturday, a frontal boundary will stall over the area from Sunday into early next week. This will bring additional chances of thunderstorms each day. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management personnel is requested through the evening hours. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines.
In the hours before
Special weather statement, Aug 28, 4:12 PM CDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Huntsville AL
412 PM CDT Fri Aug 28 2020
ALZ001-004-005-282145-
Lawrence AL-Lauderdale AL-Limestone AL-
412 PM CDT Fri Aug 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LAUDERDALE...
NORTHERN LIMESTONE AND NORTH CENTRAL LAWRENCE COUNTIES UNTIL 445 PM
CDT...
At 412 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rogersville, or 18 miles west of Athens, moving northeast at 40 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Rogersville, Lexington, Elkmont, Anderson, Lester, Good Springs,
Cartwright, Oliver, Mt Rozell and Kingtown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3499 8694 3488 8688 3477 8742 3498 8742
3500 8734
TIME...MOT...LOC 2112Z 245DEG 36KT 3489 8728
KDWSpecial weather statement, Aug 28, 4:32 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Huntsville AL
432 PM CDT Fri Aug 28 2020
ALZ003-004-282200-
Lawrence AL-Franklin AL-
432 PM CDT Fri Aug 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FRANKLIN AND
SOUTHWESTERN LAWRENCE COUNTIES UNTIL 500 PM CDT...
At 432 PM CDT, Doppler radar was tracking a strong thunderstorm near
Phil Campbell, or near Haleyville, moving northeast at 35 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Phil Campbell, Mt Hope, western Bankhead National Forest and
Landersville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3456 8742 3431 8733 3430 8737 3431 8775
3432 8776
TIME...MOT...LOC 2132Z 243DEG 31KT 3431 8764
GHSpecial weather statement, Aug 28, 4:43 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Huntsville AL
443 PM CDT Fri Aug 28 2020
ALZ005-006-TNZ096-282215-
Madison AL-Limestone AL-Lincoln TN-
443 PM CDT Fri Aug 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MADISON...
NORTHEASTERN LIMESTONE AND SOUTHWESTERN LINCOLN COUNTIES UNTIL 515 PM
CDT...
At 443 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Ardmore, or 10 miles north of Athens, moving northeast
at 40 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Ardmore, Elkmont, Elkwood, Holland Gin, Leggtown, Dellrose,
Coldwater, Blanche, Taft and Camargo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3497 8656 3483 8704 3500 8712 3499 8684
3513 8683 3519 8668
TIME...MOT...LOC 2143Z 247DEG 33KT 3495 8700
KDWSpecial weather statement, Aug 28, 4:57 PM CDT, 28 minutes before
Special Weather Statement National Weather Service Huntsville AL 457 PM CDT Fri Aug 28 2020 ALZ005>008-016-282245- Marshall AL-Madison AL-Morgan AL-Limestone AL-Cullman AL- 457 PM CDT Fri Aug 28 2020 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MARSHALL...SOUTHWESTERN MADISON...SOUTHEASTERN LIMESTONE...NORTHWESTERN CULLMAN AND MORGAN COUNTIES UNTIL 545 PM CDT... At 457 PM CDT, Doppler radar was tracking a strong thunderstorm near Hartselle, moving northeast at 35 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Decatur, Hartselle, Redstone Arsenal, Priceville, Falkville, Triana, Morgan City, Huntsville International Airport, Somerville and West Point. PRECAUTIONARY/PREPAREDNESS ACTIONS... Very heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3418 8711 3446 8711 3467 8673 3438 8649 TIME...MOT...LOC 2157Z 242DEG 30KT 3440 8698 GH
Local storm report, Aug 28, 5:00 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
500 PM CDT FRI AUG 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM TSTM WND DMG SHEFFIELD 34.76N 87.70W
08/28/2020 COLBERT AL BROADCAST MEDIA
TREES REPORTED DOWN ON W. MONTGOMERY AVE IN
SHEFFIELD.
&&
TPBLocal storm report, Aug 28, 5:08 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
508 PM CDT FRI AUG 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0439 PM TSTM WND DMG 11 WSW HARTSELLE 34.37N 87.12W
08/28/2020 LAWRENCE AL EMERGENCY MNGR
LAWRENCE CO. EMA REPORTS TREES DOWN IN THE
SPEAKE COMMUNITY NEAR CR200.
&&
TPBThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 2:06 AM CDT | Flash Flood Watch | HUN | Colbert, Franklin, Lauderdale, Lawrence, Limestone | 24 hr |
| Aug 28, 10:35 AM CDT | Tornado Warning | HUN | Lauderdale | 25 min |
| Aug 28, 1:38 PM CDT | Special Weather Statement | HUN | Lawrence | 37 min |
| Aug 28, 2:47 PM CDT | Special Weather Statement | HUN | Colbert | 28 min |
| Aug 28, 3:13 PM CDT | Special Weather Statement | HUN | Colbert | 32 min |
| Aug 28, 3:46 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Lauderdale, Lawrence, Limestone | 29 min |
| Aug 28, 4:12 PM CDT | Special Weather Statement | HUN | Lawrence | 48 min |
| Aug 28, 4:28 PM CDT | Tornado Warning | HUN | Lawrence, Morgan | 32 min |
| Aug 28, 4:32 PM CDT | Special Weather Statement | HUN | Lawrence | 28 min |
| Aug 28, 4:43 PM CDT | Special Weather Statement | HUN | Limestone | 32 min |
| Aug 28, 4:57 PM CDT | Special Weather Statement | HUN | Morgan | 48 min |
| Aug 28, 5:13 PM CDT | Severe Thunderstorm Warning | HUN | Cullman, Morgan | 47 min |
| Aug 28, 5:44 PM CDT | Special Weather Statement | HUN | Madison | 46 min |
| Aug 28, 5:49 PM CDT | Severe Thunderstorm Warning | HUN | Cullman, Madison, Marshall, Morgan | 41 min |
| Aug 28, 6:04 PM CDT | Special Weather Statement | HUN | Cullman | 41 min |
| Aug 28, 6:20 PM CDT | Severe Thunderstorm Warning | HUN | Jackson, Madison | 25 min |
| Aug 28, 6:28 PM CDT | Severe Thunderstorm Warning | HUN | DeKalb, Jackson, Marshall | 21 min |
| Aug 28, 6:57 PM CDT | Special Weather Statement | HUN | Lauderdale | 48 min |
| Aug 28, 6:59 PM CDT | Special Weather Statement | HUN | Jackson | 31 min |
Nearby
Tornado Warnings in Alabama, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.